Sleep trouble leads to depression, which leads to medication, which leads to sleep trouble

BY AMBER SMITH

When patients begin taking antidepressants, their health care providers typically warn that the medication may reduce sexual desire and performance and may increase appetite and weight gain. Often missing is a discussion about how the medication may affect sleep.

That’s an important omission, especially for older adult patients, says Muhammad Tahir, MD, who is doing an externship in psychiatry and behavioral sciences at Upstate. He says antidepressants can interrupt sleep for senior citizens and may raise their risk of developing dementia.

Tahir led a team of researchers who analyzed studies published between 2011 and 2016 about sleep disorders and antidepressant use in people over age 50. He presented their work at a mental health services conference last fall.

Antidepressants significantly affect what doctors refer to as “sleep architecture,” the way a person cycles through the stages of sleep, according to Tahir’s findings.

In older adults, the situation can be a vicious circle.

Sleep disturbances become more common as people age, often with light sleep increasing while deep sleep wanes. Such changes can cause physical and mental problems, including depression, which is not unusual among the elderly. Antidepressants used to treat depression are liable to cause more – and potentially more serious – sleep disturbances.

Older adults taking antidepressants may have more trouble falling asleep, Tahir’s review shows. They may also experience less REM sleep, the paralyzing dream state so named for the rapid eye movements that occur.

Some older adults taking antidepressants may experience REM sleep without the natural muscular paralysis called atonia. This may lead to nightmares or the acting out of vivid or violent dreams. Such behavior can happen while taking any type of antidepressant, but Tahir noticed that older adults taking selective serotonin reuptake inhibitors (SSRIs), the most commonly prescribed type of antidepressant, were more likely to report it.

Studies he reviewed indicate that such behavior may be an early sign of neurodegeneration.

Tahir concludes that health care providers should be careful about prescribing SSRIs, including Prozac, Celexa and Lexapro, in elderly patients.

He also cautions that before a senior citizen begins taking an antidepressant, he or she should realize that sleep may be affected and be screened for signs and symptoms of neurodegeneration.

This article appears in the summer 2017 issue of Upstate Health magazine.

Advertisements
This entry was posted in aging/geriatrics, brain/neurology, depression, drugs/medications/pharmacy, mental health/emotional health, psychology/psychiatry, research and tagged , , , . Bookmark the permalink.